Arkansas, 2009

Hail and Damaging Winds in Arkansas, July 13, 2009

July 13, 2009 · NWS LZK · 6 events in 4 counties and zones

On the 13th, a cold front managed to push into Arkansas from the north before stalling. There was another round of precipitation in the northern and eastern counties early in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$115,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 13th, a cold front managed to push into Arkansas from the north before stalling. There was another round of precipitation in the northern and eastern counties early in the day. During the afternoon, the front triggered isolated severe storms in western sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 12:51 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 12:51 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT MON JUL 13 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SHORT TERM MODELS ARE HAVING A DIFFICULT TIME ON RECENT TIMING AND
PLACEMENT OF DISTURBANCES TRAPPED IN NORTHWESTERLY FLOW. THESE WERE
MAINLY FOLLOWING THE STALLED BOUNDARY...CURRENTLY ACROSS NORTHERN
ARKANSAS. BIGGEST STORMS PROVIDED GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS. EVEN THOUGH SHOWERS AND THUNDERSTORMS HAVE MOSTLY
DIMINISHED ACROSS THE FA...MODELS ARE INDICATING RE DEVELOPMENT
LATER TODAY...MAINLY ACROSS NORTH AND NORTHEAST ARKANSAS.

CHANCE OF RAIN...LINGERING CLOUD COVER...AND FRONTAL PLACEMENT HAVE
MADE TEMP FORECASTING TRICKY. NEW GUIDANCE SHOWS A SIGNIFICANT DROP
IN HIGHS TUESDAY...AND HAVE TRENDED GRIDS DOWN ACCORDINGLY...MAINLY
IN NORTH AND CENTRAL ARKANSAS. THIS WOULD OF COURSE AFFECT THE HEAT
ADVISORY...AS HEAT INDEX VALUES WOULD BE LESS THAN ORIGINALLY
THOUGHT. HOWEVER...DID NOT TAKE AS DRAMATIC OF A CHANGE...AND OPTED
TO JUST TREND HEAT ADVISORY DOWN ONE ROW OF COUNTIES IN THE NORTH.
AND DEPENDING ON HOW VALUES PAN OUT LATER THIS AFTERNOON...MAY NEED
TO TRIM EVEN MORE OFF AT NEXT ISSUANCE.

WEDNESDAY STILL LOOKS TO BE MOSTLY DRY...WITH HEAT ADVISORY
REMAINING THROUGH 00Z THURS. HOWEVER...THIS WILL BE SHORT LIVED...AS
BY THURSDAY MORNING THE UPPER RIDGE WILL BREAK DOWN ENOUGH AND ALLOW
A COLD FRONT TO MOVE INTO NORTH ARKANSAS. LEFT BEST POPS IN THE FAR
NORTH THURSDAY MORNING...SPREADING SOUTH THROUGH THE END OF THE
PERIOD. THIS SHOULD END THE HOT AND HUMID STREAK...WITH COOLER TEMPS
BY THE END OF THE WEEK.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
AN AMPLIFICATION OF THE UPPER FLOW ACROSS NORTH AMERICA WILL BE
UNDERWAY EARLY IN THIS PERIOD. A COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE FORECAST AREA EARLY IN THE PERIOD...AND SHOULD PROMOTE
SCATTERED CONVECTION. NEAR TO BELOW NORMAL TEMPERATURES WILL
PREVAIL DURING THE REMAINDER OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  89  74  97 /  30  30  20  20
CAMDEN AR         76  96  76  99 /  20  20  20  10
HARRISON AR       70  92  73  96 /  30  30  20  20
HOT SPRINGS AR    75  97  76  99 /  20  20  20  20
LITTLE ROCK   AR  75  94  76  98 /  20  20  20  20
MONTICELLO AR     77  94  77  97 /  20  20  20  20
MOUNT IDA AR      75  98  75  98 /  20  20  20  20
MOUNTAIN HOME AR  70  90  73  96 /  30  30  20  20
NEWPORT AR        72  89  74  98 /  30  30  20  20
PINE BLUFF AR     76  94  76  98 /  20  20  20  10
RUSSELLVILLE AR   73  96  74  98 /  20  20  20  20
SEARCY AR         73  91  75  97 /  30  30  20  20
STUTTGART AR      75  93  76  98 /  20  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GARLAND-GRANT-HOT
SPRING-JEFFERSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-POLK-PRAIRIE-PULASKI-SALINE-SCOTT-YELL.

&&

SHORT TERM...61 / LONG TERM...55
Hazardous weather outlook, Jul 13, 2:45 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT MON JUL 13 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
345 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY REMAINS STALLED ACROSS NORTHERN ARKANSAS AT
THIS TIME WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE
THIS EVENING IN THE VICINITY OF THIS FEATURE.

WITH A VERY WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TONIGHT.
LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY THREATS.
ALSO...DUE TO THE HIGH AMOUNT OF MOISTURE IN THE AIR... TORRENTIAL
DOWNPOURS WILL ALSO ACCOMPANY THE STORMS WHICH COULD LEAD TO
LOCALIZED FLOODING.

IT WILL CONTINUE TO BE HOT DAY ACROSS THE NATURAL STATE WITH HIGHS
IN THE 90S TO AROUND 100 DEGREES. AFTERNOON HEAT INDICES WILL RANGE
FROM 105 TO 110 DEGREES OVER CENTRAL AND SOUTH ARKANSAS WHERE A HEAT
ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL STRENGTHEN OVER ARKANSAS TUESDAY AND WEDNESDAY.
ANY PRECIPITATION WILL BE ISOLATED...AND CONFINED TO THE NORTHEAST
CORNER OF THE STATE. IT WILL REMAIN VERY HOT AND HUMID...WITH A HEAT
ADVISORY ALREADY IN EFFECT FOR CENTRAL AND SOUTHERN SECTIONS OF THE
STATE THROUGH WEDNESDAY.

IN GENERAL...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES
OVER NORTHERN ARKANSAS...AND FROM 105 TO 110 DEGREES FARTHER SOUTH.

THE UPPER HIGH WILL WEAKEN AND SHIFT WESTWARD LATER IN THE WEEK.
THIS WILL RESULT IN A NORTHWEST FLOW ALOFT...BRINGING A COLD FRONT
INTO THE REGION. THE FRONT IS EXPECTED TO AFFECT ARKANSAS THURSDAY
AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT...ALONG WITH THE POSSIBILITY OF SEVERE WEATHER. SLIGHTLY
COOLER AND DRIER AIR WILL FOLLOW THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY AND THIS EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44/61/56

In the hours before

Special weather statement, Jul 13, 2:30 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT MON JUL 13 2009

ARZ038-041-042-132100-
GARLAND-MONTGOMERY-YELL-
330 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...MONTGOMERY AND YELL
COUNTIES UNTIL 400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKE OUACHITA...MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE LAKE OUACHITA...AVANT...AND
CRYSTAL SPRINGS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

62
Special weather statement, Jul 13, 3:15 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT MON JUL 13 2009

ARZ041-042-132155-
GARLAND-MONTGOMERY-
415 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND AND MONTGOMERY COUNTIES
UNTIL 455 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAKE OUACHITA...MOVING
SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE LAKE OUACHITA...IRONS FORK
RECREATION AREA...WASHITA AND AVANT.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jul 13, 4:41 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CDT MON JUL 13 2009

ARZ039-042-043-132325-
GARLAND-PERRY-SALINE-
541 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR GARLAND...PERRY AND SALINE COUNTIES
UNTIL 625 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HOLLIS...MOVING EAST AT 15
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE WHITE OAK
MOUNTAIN...PARON...REFORM AND CRYSTAL MOUNTAIN.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jul 13, 4:44 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
544 PM CDT MON JUL 13 2009

ARZ037-040-041-132310-
MONTGOMERY-POLK-SCOTT-
544 PM CDT MON JUL 13 2009

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY...POLK AND SCOTT COUNTIES
UNTIL 610 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF Y CITY...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL SHILOH AND Y CITY.

56

The radar

The Western Arkansas radar (KSRX), 106 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Montgomery

When
July 13, 5:25 PM CST
Where
Montgomery County, Mt Ida
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.550, -93.630

Hail, Montgomery

When
July 13, 6:15 PM CST
Where
Montgomery County, Sims
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.670, -93.680

Thunderstorm Wind, Clark

When
July 13, 6:25 PM CST
Where
Clark County, Amity
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.270, -93.450

Trees and power lines were down in the area. Store windows were blown out downtown. Outbuildings were destroyed. A roof was peeled back on a mobile home. Minor damage occurred to several homes.

Lightning, Baxter

When
July 13, 8:05 PM CST
Where
Baxter County, 2.13 mi NW of Gassville
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.306, -92.522

A 14 year-old male was injured by lightning while adjusting a tall, outdoor television antenna.

Lightning, Boone

When
July 13, 9:10 PM CST
Where
Boone County, Bergman
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.320, -93.000

Lightning killed 12 cows, three calves, and a bull belonging to the Bergman High School FFA chapter. The cattle had huddled under a large oak tree when the lightning struck.

Thunderstorm Wind, Boone

When
July 13, 10:45 PM CST
Where
Boone County, 1.46 mi WNW of Valley Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.156, -93.025

A horse shed was overturned.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181416, 181417, 181415, 187469, 187155, 187641.